[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance
 
 

RE: [IP] DKA



 It could be your body, your infusion set, tubing, cartidge, insulin, or pump.
After an episode like
 that, I'd want to change them ALL, just to be sure! I'd have to settle for 5
out of 6, of course...

I'd also tell them to work on their problem-solving skills.

But a couple things I can see that I'd have done differently.

 First, with 235 mg/dl at bedtime, I'd take a correction shot via injection,
just in case. That way,
 you're sure you've got at least that much insulin in your system. I'd also set
an alarm and check a
couple hours later to be sure it's starting to come down.

 You didn't treat it as an emergency when it exceeded your meter's range. You
didn't treat it as an
emergency until you felt bad, had a BS of 785 and wacko blood chemistry.

 The moral of the story, I think, is to treat it as an emergency early, while
it's still under your
control.

 I've never been above 300 mg/dl -- but I know I would have quite a number of
times, had I not acted
 aggressively. I don't know HOW high I would have gone, but I've had to triple
my daily dose to keep
 it mostly below 200 mg/dl. (This was in response to very high doses of
prednisone -- 80 mg/day). I
 did it by very carefully escallating and monitoring. You have to be careful,
because you don't know
 when the problem is going away, and you have to not over-respond. A mixture of
aggressiveness and
patience is required!

 And with agressiveness, you have to add caution and frequent testing, to
prevent serious
 hypoglycemia. Caution also involves keeping track of how much insulin you have
in you -- including
 both injection and pump. You never want more insulin in your body than is
needed to correct + basal
 over the next 2-3 hours or so. But you'll have to guess what that basal need is
if your high glucose
is due to steroids or illness.

 (A straight-forward estimate based on my insulin sensitivity says it should
have raised me to 4900
 mg/dl within 24 hours, which would have been fatal several times over!
Extrapolation is never
straight-forward...)

 And even though I knew it wasn't my pump at fault, I still made use of
injections, figuring that
 adsorbtion from multiple locations would correct more quickly (surface-area to
volume ratio).
 Basically, for large corrections I always inject. And if appropriate, I'll
increase my basal rate,
or inject extra to cover the extra basal (which corrects more quickly).

 Of course, we don't really know if you'd have been able to bring it under
control yourself. But you
 might have kept out of the ICU, and if it was something happening to your body,
you might have ruled
out the pump, insulin, etc.

-----Original Message-----
 From: email @ redacted
[mailto:email @ redacted] On Behalf Of
Walker, Robert (DMH)
Sent: Friday, June 23, 2006 05:41

 I just had the strangest episode of DKA. I tested my BS before bedtime, and it
was 235. I
 corrected for that. I woke up the next morning, and my BS registered HIGH on my
meter. I changed
 my infusion sets, and took a correction insulin shot in my arm. I was feeling
worse at work, so
 went to the ER. My BS was 785, and all my other chemistry was wacko. I was in
the ICU for two
days.

 Endocrinology immediately wanted me to get rid of my Cozmo Pump, and go back on
Lantus and Humalog
 injections. They tried my pump one more time, and because my sugar was 235 2
hours after lunch,
they decided it wasn't working.

 I figure I must of had an infusion set problem, even though nothing was
leaking, and I had no lumps
at the infusion site.

 I hate it when they just blame the pump, and figure eliminating its use will
solve all my problems.
Needless to say, I sent my Cozmo back and got a new one.

Has any of this instant DKA happened to anyone else?
.
----------------------------------------------------------
for HELP or to subscribe/unsubscribe/change list versions,
contact: HELP@insulin-pumpers.org